Skip to main content

Some prescription medications hard to stop

By Jason Poquette RPh, BS Pharm
A widely read New York Times article published in April 2018 entitled “Many People Taking Antidepressants Discover They Cannot Quit” has caused concern among patients. Antidepressants, which include prescription medication like fluoxetine (Prozac), citalopram (Celexa), or paroxetine (Paxil) and many others, are frequently prescribed. In fact, as many as 1 in 9 Americans are reportedly taking an antidepressant of some sort. Stopping these medications suddenly, or even slowly, can sometimes be difficult.

The article related numerous stories of patients, some of which were doctors, who were truly surprised and frustrated by just how hard it was to stop their antidepressant. “It took me a year to come completely off” from taking Cymbalta, said a psychiatrist by the name of Dr. Tom Stockmann. He told the reporter “I had no idea how hard it would be.”

It’s true that some patients have found it challenging to discontinue antidepressants, and require a very slow tapering process. Stopping suddenly (or tapering too quickly) is almost never recommended, and may result in withdrawal symptoms such as anxiety, headache, fatigue, nausea, vivid dreams and even a “shock” sensation. Always talk with your doctor before you attempt to stop your antidepressant medication.

But the article brings up a good subject. There are other medications, in addition to antidepressants, which patients should also take care not to stop too quickly. Doing so could result in serious, sometimes dangerous, side effects. If you have been taking any of these medication regularly (longer than a few weeks or months) you should be aware that a weaning process may be needed when/if it is time to stop. This is by no means a comprehensive list, and so be sure to talk to your pharmacist if you are unsure about your medication.

Propranolol, for example, is a frequently used medication to treat high blood pressure and sometimes used to prevent palpitations. It belongs to a family of medications we call “beta blockers.” Stopping it abruptly can cause headache, sweating, a steep and sudden rise in blood pressure or worsening of angina (chest pain).

Some anti-anxiety and sedative medications (known as benzodiazepines) should also, generally speaking, not be stopped suddenly. This includes medications like alprazolam, lorazepam or triazolam. An abrupt discontinuation, particularly if you have been taking higher doses for a long time, could cause tremors, sweating, vomiting and even seizures.

Clonidine isn’t used too often anymore. It was prescribed for hypertension but now is more commonly used “off-label” (not FDA approved) for ADHD or other psychiatric symptoms. Stopping this medication suddenly can cause a dangerous spike in blood pressure.

Prednisone and other steroids are frequently used to treat a variety of conditions. Short-term use (like 1-2 weeks) is generally not a problem. But for patients taking daily doses for longer periods of times a weaning process should be used. The reason is that taking prednisone shuts down our normal cortisone-producing process in the body, and the weaning process allows your body to naturally start producing its own steroids again (which we need).

Patients should understand that just because you shouldn’t stop these medications suddenly, it does not mean that you can never stop them at all. There is usually a tapering process that will be recommended and should be talked about with the prescriber. Sometimes we will recommend switching patients from one medication to another, prior to beginning the discontinuation process.

Starting a medication is a big decision, and should be carefully discussed with your healthcare provider. But stopping a medication is an important decision as well. Doing it safely and successfully may take knowledge, planning, and patience.